FDA Strengthens Renal Injury Warnings for Some Diabetes Meds
The Food and Drug Administration (FDA) announced it is strengthening the current warning about the risk of acute kidney injury for drug products containing
Canagliflozin and dapagliflozin are sodium-glucose co-transporter 2 (SGLT2) inhibitors that are used with diet and exercise to help lower blood glucose in adults with type 2 diabetes. These agents decrease blood glucose by causing the kidneys to remove sugar from the body through the urine.
Since the approval of canagliflozin in March 2013 up until October 2015, the FDA received reports of 101 confirmable cases of acute kidney injury (canagliflozin=73, dapagliflozin=28) with canagliflozin or dapagliflozin use. Hospitalization was required for 96 cases, in which 22 involved admission to the intensive care unit; 4 deaths occurred during hospitalization. Also, 15 patients received dialysis, of which 3 had a history of chronic kidney disease or previous acute kidney injury; 6 patients reported concomitant use of ACE inhibitor and a diuretic. For approximately half of the cases, acute kidney injury occurred within 1 month of starting the drug; most patients improved upon discontinuing the drug.
Healthcare providers should consider factors that may predispose patients to acute kidney injury prior to initiating them on canagliflozin or dapagliflozin. Risk factors include decreased blood volume, chronic kidney insufficiency, congestive heart failure, concomitant medications (eg, diuretics, ACE inhibitors, ARBs, NSAIDs). The patient's kidney function should be assessed prior to starting treatment and be monitored periodically thereafter prior to being started on canagliflozin or dapagliflozin therapy. Providers should consider temporarily discontinuing treatment in any setting of reduced oral intake (eg, acute illness, fasting, fluid losses). If acute kidney injury occurs, the drug should be discontinued promptly and the injury treated.
Patients who experience signs and symptoms of acute kidney injury should seek medical attention immediately. Signs and symptoms may include decreased urine or swelling in the legs or feet.
For more information visit FDA.gov.